Share This Article:

Granisetron Transdermal Patch for Treatment of Nausea in Patients Undergoing Cisplatin Based Chemotherapy for Cervical Cancer

Abstract Full-Text HTML Download Download as PDF (Size:73KB) PP. 1159-1163
DOI: 10.4236/jct.2012.36151    4,002 Downloads   5,870 Views   Citations

ABSTRACT

Objective: The purpose of this study was to define the incidence of chemotherapy-induced nausea and vomiting (CINV) in newly diagnosed cervical cancer patients receiving cisplatin and radiation treatment; and to determine if the granisetron transdermal patch (Sancuso?) would be appropriate to recommend as part of standard antiemetic regimen for the cisplatin radiation chemotherapy order set. Methods: This is a retrospective case-controlled study of cervical cancer patients receiving cisplatin chemotherapy with radiation (cisXRT); comparing patients receiving the granisetron transdermal patch to matched patients receiving oral 5HT3 blockers. All patients prescribed cisXRT between September 15th 2008 and November 30, 2011 were identified using pharmacy dispensing records. Patients were included if they received at least a partial dose of cisXRT and Sancuso? patch as standard antiemetic prophylaxis prior to cisXRT for cervical cancer treatment. Exclusion criteria included concomitant investigational agents, biotherapy and/or chemotherapy agents; prior chemotherapy; or incomplete or restricted medical records. Patients will be matched based on age. Patients were matched 3:1 (oral:patch). A total of 404 patients that received and completed cisXRT were identified utilizing an existing de-identified database from previous study were reviewed to evaluate parameters of interest. Results: A total of 285 patients’ medication records were reviewed for Sancuso? use, and 47 were identified. Of these 47 charts only five patient cases met eligibility criteria to be included in the study. All five patients that received the granisetron patch had at least three known risk factors for nausea. The nausea/vomiting in these patients did not worsen after receiving the Sancuso? patch, and four out of five had subjective improvement. CINV was unrelated to changes in laboratory values or incidence of other toxicity and was not dose-related. Conclusions: While no definitive conclusions could be drawn from this retrospective analysis, the limited data suggests that patients’ nausea and vomiting did not worsen after receiving the Sancuso? patch, and four out of five patients had subjective improvement. The challenges met and limitations identified justify the need for a prospective study that is now underway to control other contributing variables and evaluate overall efficacy of the granisetron patch for controlling CINV in patients receiving cisplatin plus radiation.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

H. Dunnington, R. Hunter, M. Frumovitz and J. Smith, "Granisetron Transdermal Patch for Treatment of Nausea in Patients Undergoing Cisplatin Based Chemotherapy for Cervical Cancer," Journal of Cancer Therapy, Vol. 3 No. 6, 2012, pp. 1159-1163. doi: 10.4236/jct.2012.36151.

References

[1] National Cancer Institute, “Cervical Cancer,” National Cancer Institute, Frederick, 2012. http://www.cancer.gov/cancertopics/types/cervical
[2] W. A. Peters, P. Y. Liu, R. J. Barrett, et al., “Concurrent Chemotherapy and Pelvic Radiation Therapy Compared with Pelvic Radiation Therapy Alone as Adjuvant Therapy after Radical Surgery in High-Risk Early-Stage Cancer of the Cervix,” Journal of Clinical Oncology, Vol. 18, No. 8, 2000, pp. 1606-1613.
[3] J. M. Kirwan, P. Symonds, J. A. Green, et al., “A SystemAtic Review of Acute and Late Toxicity of Concomitant Chemoradiation for Cervical Cancer,” Radiotherapy and Oncology, Vol. 68, No. 3, 2003, pp. 217-226. doi:10.1016/S0167-8140(03)00197-X
[4] K. Serkies and J. Jassem, “Concurrent Weekly Cisplatin and Radiotherapy in Routine Management of Cervical Cancer: A Report on Patient Compliance and Acute Toxicity,” International Journal of Radiation Oncology Biology Physics, Vol. 60, No. 3, 2004, pp. 814-821. doi:10.1016/j.ijrobp.2004.04.042
[5] L. Fala, “Advances in Treatment Options and Management of Chemotherapy-Induced Nausea and Vomiting,” A Supplement to the Oncology Pharmacist, Vol. 3, No. 2, 2010, pp. 1-12.
[6] A. Naeim, S. M. Dy, et al., “Evidence-Based Recommendations for Cancer Nausea and Vomiting,” Journal of Clinical Oncology, Vol. 26, No. 23, 2008, pp. 3903-3910. doi:10.1200/JCO.2007.15.9533
[7] J. Howell, J. Smeets, et al., “Pharmacokinetics of a Granisetron Transdermal System for the Treatment of Chemotherapy-Induced Nausea and Vomiting,” Journal of Oncology Practice, Vol. 15, No. 4, 2009, pp. 223-231.
[8] Granisetron Transdermal System (Sancuso-Prostraken), “Package Insert,” 2010. http://health.utah.gov/medicaid/pharmacy/ptcommittee/files/Criteria%20Review%20Documents/Antiemetics%20(Febrary%202010)/Medicaid_granisetron_transderm_020310.pdf
[9] S. Grunberg, R. A. Clark-Snow and J. Koeller, “Chemotherapy-Induced Nausea and Vomiting: Contemporary Approaches to Optimal Management,” Supportive Care in Cancer, Vol. 18, No. 1, 2010, pp. S1-S10. doi:10.1007/s00520-009-0807-z

  
comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.